Colorado, 2013

Winter Storm in Colorado, May 8 to 9, 2013

May 8 to 9, 2013 · NWS PUB · 2 events in 2 counties and zones

A low pressure system provided abundant moisture to the Pikes Peak Region, and it was cold enough to snow across the higher elevations. Parts of Teller County received over 8 inches of snow, and an estimated 30 inches of snow accumulated at the summit of Pikes Peak.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A low pressure system provided abundant moisture to the Pikes Peak Region, and it was cold enough to snow across the higher elevations. Parts of Teller County received over 8 inches of snow, and an estimated 30 inches of snow accumulated at the summit of Pikes Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 7, 10:31 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, May 7, 10:31 PM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1131 PM MDT TUE MAY 7 2013

.UPDATE...
ISSUED AT 925 PM MDT TUE MAY 7 2013

UPDATED FOR CURRENT OBSERVATIONS AND RADAR TRENDS. HAVE KEPT
CURRENT WINTER STORM WATCH FOR THE HIGH MT PEAKS...AOA 10K FEET
AS QUICK PEAK AT 00Z NAM NOT AS BULLISH WITH QPF ACROSS THE
REGION. STILL LOOKS LIKE BEST SNOW ACCUMS WILL BE ACROSS THE
CENTRAL MTS AND POSSIBLY PIKES PEAK WITH ADVISORY AMOUNTS
LIKELY...THOUGH WILL LET MID SHIFT GET A LOOK AT LATEST GLOBAL
MODELS BEFORE ISSUING ANY HIGHLIGHTS.

LATEST NAM PICKING UP ON THE HRRR AND RAP TRENDS OF SHOWERS
DEVELOPING ACROSS THE SOUTHERN MTS AFTER MIDNIGHT AND SPREADING
NORTH AND EAST THROUGH THE EARLY MORNING HOURS AS JETLET MOVES
ACROSS THE SOUTHERN ROCKIES AND MID LEVEL DEFORMATION INCREASES
ACROSS THE AREA. LATEST NAM QPF TREND ALSO BODES WELL FOR THE
WALDO CANYON BURN SCAR...AND WILL WAIT AND SEE IF THE GLOBAL
MODELS FOLLOW SUIT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT TUE MAY 7 2013

ACTIVE METEOROLOGICAL REGIME DURING THE SHORT TERM(ESPECIALLY
WEDNESDAY) WITH ONE CONCERN BEING HEAVY RAIN POTENTIAL(SHOWERS AND
THUNDERSTORMS)...ESPECIALLY OVER THE WALDO CANYON BURN SCAR BUT ALSO
OVER MANY OTHER LOCATIONS OF THE FORECAST DISTRICT AS VIGOROUS
CLOSED UPPER LOW SHIFTS FROM FAR NORTHWESTERN ARIZONA AT 00Z
WEDNESDAY INTO SOUTHWESTERN COLORADO BY 00Z THURSDAY.  I WILL BE
ISSUING A FLOOD WATCH FOR THE FLASH FLOODING POTENTIAL(FOCUSED ON
THE WALDO CANYON BURN SCAR AREA) FOR PUBLIC ZONES 81/84 AND 85 FROM
12Z WEDNESDAY THROUGH 00Z FRIDAY.

ANOTHER CONCERN WILL BE THE STRONG TO SEVERE THUNDERSTORM POTENTIAL
OVER PORTIONS OF THE SOUTHEASTERN COLORADO PLAINS FROM WEDNESDAY
INTO WEDNESDAY NIGHT THANKS TO DEEPENING ATMOSPHERIC MOISTURE
LEVELS...UPPER ENERGY MOVING ACROSS THE CWFA...0 TO 6 KM BULK SHEAR
VALUES AROUND 40 KNOTS...LOCALIZED CAPES AROUND 1800 J/KG AND
LOCALIZED LIS AROUND -6C.  SPC 2ND DAY CONVECTIVE OUTLOOK HAS
PORTIONS OF KIOWA...BENT...PROWERS AND BACA COUNTY IN THEIR SEVERE
THUNDERSTORM OUTLOOK FOR WEDNESDAY.  I WILL HAVE SEVERE THUNDERSTORM
WORDING IN MY IMPENDING ZONES/GRIDS FOR THE ABOVE MENTIONED COUNTIES
FOR WEDNESDAY AFTERNOON.

AN ADDITIONAL METEOROLOGICAL ISSUE WILL BE THE POTENTIAL FOR HIGHER
TERRAIN ACCUMULATING SNOW...ESPECIALLY FROM WEDNESDAY INTO
THURSDAY.  I WILL BE ISSUING A WINTER STORM WATCH FOR PUBLIC ZONES
58/60/73/75/80 AND 82 FROM 13Z WEDNESDAY TO 03Z FRIDAY TO ACCOUNT
FOR THIS POTENTIAL.  IN ADDITION..FOR TONIGHT I HAVE DEPICTED
GENERALLY UNDER 4 INCHES OF SNOW OVER PORTIONS OF ZONES 58 AND 60
WILL LOWER SNOW AMOUNTS OVER OTHER HIGHER TERRAIN LOCATIONS.

MINIMUM TEMPERATURES TONIGHT ARE EXPECTED TO RUN A CATEGORY OR SO
ABOVE EARLY MAY CLIMATOLOGICAL AVERAGES MOST AREAS WHILE MAXIMUM
TEMPERATURES ON WEDNESDAY SHOULD RUN A CATEGORY OR TWO BELOW EARLY
MAY CLIMATOLOGICAL AVERAGES.  FINALLY...LOW-GRADE GRADIENT WINDS ARE
ANTICIPATED THROUGH 00Z THURSDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 243 PM MDT TUE MAY 7 2013

...MORE HEAVY RAIN IN THE FORECAST...
...HEAVY WET SNOW FOR THE HIGHER ELEVATIONS...

EXTENDED PERIOD CONTINUES TO LOOK FAIRLY WET...PARTICULARLY WED EVE THROUGH
THU EVE...AND THEN ANOTHER ROUND LATE FRI INTO THE WEEKEND. MAIN CONCERN
CONTINUES TO BE THE WALDO BURN SCAR DURING THIS TIME.

WED EVE INTO THU...UPPER LOW OVER S CENTRAL CO WILL RETROGRADE WWD TO
AZ BY THU EVE. HIGH PWATS CIRCULATING AROUND THE LOW WILL KEEP THE
THREAT OF HEAVY SHOWER ACTIVITY GOING OVER MUCH OF OUR CWA. THE HIGHEST
QPF STILL LOOKS TO BE OVER THE CONTDVD N OF KMYP...AND THE PIKES
PEAK REGION. TOTAL QPF FOR THE WALDO AREA IS IN EXCESS OF ONE
INCH...SO THE BURN SCAR WILL REMAIN UNDER THE GUN THROUGH THU...
DURING THE TIME OF OUR FLASH FLOOD WATCH. MUCH OF THE ERN PLAINS
WILL BE SOCKED IN WITH CLOUDS AND PRECIP AS UPSLOPE FLOW PERSISTS.
THIS WILL LIMIT CONVECTIVE POTENTIAL OVER THE PLAINS AND COULD MEAN
MORE OF A STRATIFORM EVENT...HOWEVER ISOLD TS WILL REMAIN A THREAT
PARTICULARLY ALONG AND NR THE MTS. THERE WILL ALSO BE A LOW RISK OF
SOME STRONG OR SVR CONVECTION OVER THE ERN PLAINS EARLY WED EVE.
MOST OF THE HEAVIER CONVECTION SHOULD BE E OF OUR AREA AFTER 00Z
WED...BUT ONE OR TWO STRONG STORMS COULD BE ONGOING OVER KIOWA
COUNTY EARLY IN THE PERIOD.

HAVE GONE ON THE LOW SIDE OF GUIDANCE FOR TEMPS ON THU...MAINLY
UPPER 50S FOR THE PLAINS. H7 TEMPS WILL BE NR ZERO...AND WITH CLOUD
COVER AND PRECIP DO NOT ANTICIPATE A LOT OF MIXING. SNOW LEVELS WILL
REMAIN AROUND 9K FEET THROUGH THU FOR THE NRN RANGES...AND 10K FEET
OR HIGHER FOR THE SW MTS. SO...EXPECT THE HEAVIER SNOW TOTALS TO BE
ABOVE 11000 FEET...WITH SOME HEAVY WET SNOW FOR THE PASSES. HIGHEST
ELEVATIONS SUCH AS PIKES PEAK AND THE HIGHER PEAKS IN THE SAWATCH
AND SANGRES COULD SEE 1-2 FEET OF SNOW BY LATE THU. SNOW LEVELS
COULD BRIEFLY DROP AS LOW AS 8 K FEET OR POSSIBLY LOWER IN HEAVIER
SHOWERS.

A BIT OF A RESPITE THU NIGHT INTO FRI MORNING BEFORE PRECIP CHANCES
PICK UP AGAIN LATE FRI...AS A COLD FRONT RACES SWD THROUGH ERN CO.
THIS WILL BRING ANOTHER PERIOD OF UPSLOPE TO THE PLAINS ON SAT.
THE 12Z GFS ALSO SHOWS AN INFLUX OF DEEP MOISTURE INTO THE CENTRAL
ROCKIES...ASSOCIATED WITH A SUBTROPICAL PLUME THAT WILL SLOWLY
MOVE TO THE SE THROUGH EARLY NEXT WEEK. THIS MAY ACTUALLY END UP
BEING AN EVEN GREATER THREAT FOR FLASH FLOODING...WITH THE POTENTIAL
FOR STRONGER CONVECTION ALONG WITH THE HIGH PWATS. ENSEMBLE GRIDS
REFLECT HIGH POPS THROUGH THIS PERIOD...AND SEE NO REASON TO CHANGE
THEM AT THIS POINT. FOR THE WEEKEND...TEMPS WILL REMAIN BELOW
AVERAGE...IN THE 60S FOR THE PLAINS AND 50S FOR THE MTS. FLOW SHOULD
BECOME MORE W-SW FOR EARLY NEXT WEEK...WHICH WILL LEAD TO WARMER WX
FOR THE AREA. ROSE

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1119 PM MDT TUE MAY 7 2013

FIRST WAVE OF -SHRA/-TSRA MOVING OFF TO THE NORTHEAST WITH NEXT
WAVE ALREADY SPARKING SOME CONVECTION OVER NORTHERN NM. FOR
KALS...A FEW -SHRA ALREADY INTO THE SRN SAN LUIS VALLEY AS OF
05Z...AND WILL LIKELY REACH THE TERMINAL 06Z-07Z. ACTIVITY LOOKS
FAIRLY LIGHT AND SCT AT THIS POINT...SO WILL RUN WITH VFR CIGS AND
ONLY A VCSH MENTION FOR NOW. EXPECT A FEW -SHRA TO LINGER OVER
THE TERMINAL THROUGH THE DAY WED...SO KEPT VCSH GOING UNTIL
EVENING...THOUGH AGAIN SHOWERS WILL BE FAIRLY LIGHT AND BRIEF. FOR
KPUB AND KCOS...VFR CIGS EXPECTED THROUGH THE NIGHT...THOUGH -SHRA
CHANCES WILL BE INCREASING 10-11Z AS PRECIP MOVES NORTH OUT OF NM.
KEPT VFR CIGS GOING THROUGH THE DAY WED WITH VCSH THE ENTIRE
PERIOD...WITH A WINDOW FOR POSSIBLE TSRA FROM 16-17Z UNTIL 22-23Z.
OVER THE MOUNTAINS...EXPECT LOWERING CIGS OVERNIGHT WITH MOUNTAIN
PEAKS OBSCURED FROM LATE TONIGHT THROUGH THE DAY WED DUE TO
INCREASING -SHRA.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM MDT WEDNESDAY THROUGH THURSDAY
AFTERNOON FOR COZ081-084-085.

WINTER STORM WATCH FROM 7 AM MDT WEDNESDAY THROUGH THURSDAY
EVENING FOR COZ058-060-073-075-080-082.

&&

UPDATE...MW
SHORT TERM...77
LONG TERM...ROSE
AVIATION...PETERSEN
Hazardous weather outlook, May 7, 10:30 PM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 PM MDT TUE MAY 7 2013

COZ058>089-093>099-081500-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1130 PM MDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
TO BE POSSIBLE ACROSS AREA THROUGH THE EARLY MORNING HOURS...WITH
THE BEST COVERAGE REMAINING OVER AND NEAR THE HIGHER TERRAIN. THE
MAIN THREAT WITH ANY THUNDERSTORM WILL BE LIGHTNING. LOCAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE BY EARLY WEDNESDAY
MORNING ACROSS THE MOUNTAINS GENERALLY ABOVE 10000 FEET IN
ELEVATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE FORECAST AREA FROM WEDNESDAY THROUGH FRIDAY...MAINLY TIED TO
THE HIGHER TERRAIN.

HOWEVER...THUNDERSTORM COVERAGE IS FORECAST TO BE MORE WIDESPREAD
ON WEDNESDAY...WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE
ACROSS THE PLAINS CLOSER TO THE KANSAS BORDER. WEDNESDAY THROUGH
THURSDAY WILL ALSO BRING ELEVATED CONCERNS FOR LOCALLY HEAVY
RAINFALL ON THE WALDO CANYON BURN SCAR WHICH WILL BE CAPABLE OF
PRODUCING FLASH FLOODING.

SOME ACCUMULATING SNOW IS ALSO EXPECTED ACROSS THE MOUNTAINS...
ESPECIALLY FROM WEDNESDAY INTO THURSDAY ACROSS THE HIGHER
ELEVATIONS OF LAKE AND CHAFFEE COUNTIES...THE SANGRE DE CRISTO
MOUNTAINS...WET MOUNTAINS AND PIKES PEAK. THE MAJORITY OF SNOW
ACCUMULATIONS ARE ANTICIPATED TO OCCUR ABOVE TREELINE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE IN THE MOUNTAINS GENERALLY ABOVE 10000 FEET THROUGH
TONIGHT.

23/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Pikes Peak Above 11000 Ft

When
May 8, 4:00 AM MST to May 9, 4:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 9, 1:00 AM MST to 6:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447768, 447767.